Rocky Mountain Journal of Mathematics

On the topology of locally $2$-connected Peano continua

M.J. Chávez, T. Fernández-Bayort, A. Quintero, and M.T. Villar

Full-text: Open access

Article information

Rocky Mountain J. Math., Volume 42, Number 2 (2012), 499-527.

First available in Project Euclid: 23 April 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 54F15: Continua and generalizations 54D05: Connected and locally connected spaces (general aspects) 54C25: Embedding 54C10: Special maps on topological spaces (open, closed, perfect, etc.)

(Generalized)(Peano) continuum local 2-connectedness embedding Freudenthal end


Chávez, M.J.; Fernández-Bayort, T.; Quintero, A.; Villar, M.T. On the topology of locally $2$-connected Peano continua. Rocky Mountain J. Math. 42 (2012), no. 2, 499--527. doi:10.1216/RMJ-2012-42-2-499.

Export citation


  • V.W. Adkisson, Plane Peanian continua with unique maps on the sphere and in the plane, Trans. Amer. Math. Soc. 44 (1938), 58-67.
  • R. Ayala, M.J. Chávez, A. Márquez and A. Quintero, On the proper planarity of $3$-connected generalized Peano continua, Q&A Gen. Topol. 16 (1998), 171-181.
  • R. Ayala, M.J. Chávez and A. Quintero, On the planarity of Peano generalized continua: an extension of a theorem of S. Claytor, Colloq. Math. 2 (1998), 175-181.
  • –––, A Hahn-Mazurkiewicz theorem for generalized Peano continua, Arch. Math. 71 (1998), 325-330.
  • K. Borsuk, On embedding curves in surfaces, Fund. Math. 59 (1966), 73-89.
  • E.M. Brown and T.W. Tucker, On proper homotopy theory for non-compact $3$-manifolds, Trans. Amer. Math. Soc. 188 (1974), 105-126.
  • S. Claytor, Peanian continua not imbeddable in a spherical surface, Annals Math. 38 (1937), 631-646.
  • S. Claytor, Topological immersion of Peanian continua in a spherical surface, Annals Math. 35 (1934), 809-835.
  • R.J. Daverman, Decomposition of manifolds, Pure Appl. Math. 124, Academic Press, New York, 1984.
  • R. Engelking, General topology, Sigma Ser. Pure Math. 6, Heldermann Verlag, Berlin, 1989.
  • –––, Theory of dimensions. Finite and infinite, Sigma Ser. Pure Math. 20, Heldermann Verlag, Berlin, 1995.
  • T. Fernández-Bayort, Extensión de la teoría de los continuos en ausencia de compacidad, Ph.D. thesis, Sevilla, Spain, 2009.
  • H. Freudenthal, Über die Enden topologischer Raüme und Gruppen, Math. Z. 33 (1931), 692-713.
  • D.W. Hall, A note on primitive skew curves, Bull. Amer. Math. Soc. 49 (1943), 935-936.
  • K. Kuratowski, Topology. Volume II, Academic Press, New York, 1968.
  • R.C. Lacher, Cell-like mappings and their generalizations, Bull. Amer. Math. Soc. 83 (1977), 497-552.
  • S. Mardešić and J. Segal, A note on polyedra embeddable in the plane, Duke Math. J. 33 (1966), 633-638.
  • E.S. Moise, Remarks on the Claytor imbedding theorem, Duke Math. J. 19 (1952), 199-202.
  • S.B. Nadler, Continuum theory, Marcel Dekker, Inc., New York, 1992.
  • G. Nöbeling, Eine Verscharfung des $n$.Beinnsatzes, Fund. Math. 18 (1932), 23-38.
  • R.B. Richter and C. Thomassen, $3$-connected planar spaces uniquely embed in the sphere, Trans. Amer. Math. Soc. 354 (2002), 4585-4595.
  • A.W. Schurle, Topics in topology, North-Holland, Amsterdam, 1979.
  • C. Thomassen, The locally connected compact metric spaces embeddable in the plane, Combinatorica 24 (2004), 699-718.
  • –––, Classification of locally $2$-connected compact metric spaces, Combinatorica 25 (2005), 85-103.
  • G.T. Whyburn, Topological characterization of the Sierpiński curve, Fund. Math. 45 (1958), 320-324.
  • L. Zippin, Independent arcs of a continuous curve, Annals Math. 34 (1933), 95-113.